Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 6, NWS Wilmington, NC

June 19, 2018Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 19, 2018, 8:35 PM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Jun 20, 2018, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 19, 2018, 8:35 PM EDT (00:35 UTC)
In effect from
Jun 20, 2018, 6:00 AM EDT
Expired
Jun 20, 2018, 4:49 AM EDT
In force
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2780 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

265 
WHUS42 KILM 200035
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
835 PM EDT Tue Jun 19 2018


NCZ106-108-110-SCZ054-056-201000-
/O.EXP.KILM.BH.S.0005.000000T0000Z-180620T0100Z/
/O.NEW.KILM.BH.S.0006.180620T1000Z-180621T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
835 PM EDT Tue Jun 19 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Wednesday
through Wednesday evening.

South to southwest winds 15 to 20 mph with higher gusts will develop
on Wednesday. These winds combined with south southwest wind waves 
will produce a strong south to north longshore current at east- 
facing beaches, and a strong west to east longshore current at the 
south facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may be
swept into. 

&&

$$

47
2 follow-up statements
645 
WHUS42 KILM 200242
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1042 PM EDT Tue Jun 19 2018

NCZ106-108-110-SCZ054-056-201100-
/O.CON.KILM.BH.S.0006.180620T1000Z-180621T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1042 PM EDT Tue Jun 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Wednesday
through Wednesday evening.

South to southwest winds 15 to 20 mph with higher gusts will develop
on Wednesday. These winds combined with south southwest wind waves 
will produce a strong south to north longshore current at east- 
facing beaches, and a strong west to east longshore current at the 
south facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may be
swept into. 

$$

III
870 
WHUS42 KILM 200849
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
449 AM EDT Wed Jun 20 2018


NCZ106-108-110-SCZ054-056-201000-
/O.CAN.KILM.BH.S.0006.180620T1000Z-180621T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
449 AM EDT Wed Jun 20 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has cancelled the Beach
Hazards Statement.

Winds will weaken today and become more westerly, lowering the risk
of strong long shore current.

$$

19

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 7:26 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 19, 7:26 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
726 PM EDT Tue Jun 19 2018

.SYNOPSIS...
Dangerous afternoon heat will prevail through mid week, as a
strong upper ridge migrates eastward into the area. A break from
the intense heat will arrive late week, as a frontal boundary
moves toward the coast, bringing a good chance showers and
thunderstorms late Thursday into Friday before moving back north
into the weekend. A front will drop down from the north late
Sunday into Monday followed by high pressure on Tuesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 330 PM Tuesday...Intense heat laying out very high SBCAPES
across the region this afternoon, which one cell tapped into and
has since spawned new low-topped updrafts into Darlington
county, but lapse rates through the mid levels there, not much
higher that -4C/km is great hindering upper buoyancy, quite
evident in Dbz loops. Am a little concerned with cumulus
congestus pockets moving across northern Robeson and Bladen
counties, migrating in more unstable air, and the opportunity
to slam into a pinned sea breeze near the coast north of Cape
Fear, between 5pm-7pm. It is uncertain, as it appears the sea
breeze front at present at least, is positioned over inner
waters, as is the surface boundary, as west winds reported at
beaches here.

Another dose of dangerous heat again tomorrow will require a
Heat Advisory for Wednesday. Conditions will be similar but
morning lows may initiate a little higher, such that higher
climbing Max-Ts are probable in areas compared to today, by a
degree or two. Of concern, the coastal interior, where higher
dewpoints of the coast overlap inland heat. Here, heat indices
will exceed 110 in spots for a few hours. Because of this, the
Advisory could be upgraded to a Heat Warning overnight in some
areas dependent on small changes in new temperature guidance.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...The mid to upper ridge will get
suppressed farther south Wed night into Thurs with a flatter and
deeper westerly flow over the Carolinas. Models showing an
impulse moving through this flow aloft across mainly NC late Wed
into early Thurs. With the westerly steering flow, expect
convection to be enhanced along the trough inland and be driven
toward the coast Wed eve. With loss of heating, the convection
should diminish, but both the NAM and GFS shows some convection
continuing into Wed night, with trough lingering along the
Southeast coast Thurs morning, helping for fire up some
convection closer to the coast Thurs.

As this shortwave departs to the east, a deep mid to upper low
sinks south from the Upper Midwest on Thursday. This will
sharpen the ridge to the east reaching up from the Gulf coast
into the Carolinas. This should help suppress any strong
convection early Thurs aftn, but a frontal boundary moving down
from the north into NC late Thurs may help trigger some
convection, but mainly north of local forecast area. Overall,
expect focus of convection to be along sea breeze and associated
with trough. Any storms or convective debris clouds will get
pushed toward the coast.

As the cutoff low reaches the Mississippi Valley early Fri, it
begins to lift to the northeast which will help to turn the flow
aloft to the SW, holding back the front from making it any
farther south.

As for temps, the westerly downslope flow along with ridge aloft
and should produce another day of high heat indices over 100 on
Thurs. A bit of drier air will move into the western portions of
forecast area Thurs aftn which may prevent it from reaching Heat
Advisory criteria, but closer to the coast should run over 105.
Overnight lows will remain well into the 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM...Mid-level closed low will drop into the middle
Mississippi River valley Friday, then open up and lift northeast
over the weekend. The 500 mb ridge axis will shift offshore
resulting in deep southwesterly flow Saturday. A frontal boundary
bisecting the forecast area Friday will lift north Friday night, and
will provide enhanced focus for showers and thunderstorms. By
Saturday and Sunday, convection can't be ruled out but should be
more scattered in nature. Sunday night and Monday, PoPs will ramp
back up as a shortwave pushes another frontal boundary into the
area. Will maintain low chance PoPs Tuesday, as the GFS may be a
little ambitious is how far south the front will actually push.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...Isolated showers and thunderstorms continue this
evening.  Confidence is low, but KFLO will have the best shot at
tempo sub-VFR vsbys SHRA/VCTS until 01Z. Hi-res progs dissipate all
convection by 06Z.

Otherwise VFR this evening and overnight. Convective re-development
is not expected overnight. Winds will be SW 2-5 kt inland
terminals, and 4-8 kt coastal terminals. After sunrise VFR with
westerly winds 5-10 kt becoming SW, except becoming SSW 15-20
kt at KCRE/KMYR in the afternoon. Attm convection is possible
once the convective temp is reached by late morning. Most
activity will be KLBT-KFLO and should move east in the afternoon.

Extended Outlook...VFR with possible short duration MVFR fog or IFR
cigs inland terminals early each morning. Isolated showers and
thunderstorms possible Wed, becoming scattered Thu-Sun.

&&

.MARINE...
NEAR TERM /THROUGH WEDNESDAY/...
As of 330 PM Tuesday...Bumpy conditions to prevail as short
wave-periods and moderate SW winds prevail, gusting to 20 kt at
times. This due to an inland surface trough interacting with
Bermuda high pressure. Seas generally a bumpy 3-4 feet, up to 5
ft outer portion. Isolated TSTMS if any, will be confined north
of Cape Fear this evening, and again late Wednesday. No
advisories or caution statements are anticipated this period,
but winds and waves will be higher in and near TSTMS.

SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Overall expect SW winds 10 to 15 kts
between high pressure to the east and trough to the west. The
trough will get pushed toward the coast Wed night into Thurs
and a front will drop down into NC late Thurs. This will help
produce slightly stronger SW winds late Wed and veer around to
a more westerly direction Thurs into Thurs night. Also, expect
a spike in winds and gusts in afternoon sea breeze, especially
close to the coast. Seas will be 3 to 4 ft most waters, but some
5 fters possible late Wed.

LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...A weak pressure gradient along with a
frontal boundary in the vicinity will result in relatively light
and variable winds Friday, becoming south-southwest in the
afternoon as the front lifts north. Increasing south westerlies
are expected Friday night through Saturday night between
Bermuda high pressure and a Piedmont trough. A frontal boundary
is expected to drop into NC on Sunday, but remain north of the
waters until perhaps early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for SCZ017-023-
     024-032-033-039-054>056-058-059.
     Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
     056.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
     105>110.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for NCZ087-096-
     099-105>110.
     Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
     108-110.
MARINE...None.

&&

NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...CRM
AVIATION...MRR
Hazardous weather outlook, Jun 19, 4:07 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
407 PM EDT Tue Jun 19 2018

AMZ250-252-254-256-202015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
407 PM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
202015-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
407 PM EDT Tue Jun 19 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat index values will likely exceed 105 degrees each afternoon
through Thursday, and may approach 110 degrees briefly on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-202015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
407 PM EDT Tue Jun 19 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat index values will likely exceed 105 degrees each afternoon
through
Thursday, and may approach 110 degrees briefly on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:10 PM EDTSpecial Weather StatementILMDillon50 min
Jun 20, 2:23 PM EDTSevere Thunderstorm WarningILMDillon22 min
Jun 20, 2:56 PM EDTSpecial Weather StatementILMDillon64 min
Jun 20, 3:45 PM EDTSpecial Weather StatementILMDillon60 min
Jun 20, 4:28 PM EDTSpecial Weather StatementILMDarlington47 min
Jun 20, 4:31 PM EDTSpecial Weather StatementILMMarlboro59 min
Jun 20, 2:02 PM EDTSpecial Weather StatementILMNew Hanover28 min
Jun 20, 2:49 PM EDTAreal Flood AdvisoryILMNew Hanover56 min
Jun 20, 3:07 PM EDTSpecial Weather StatementILMNew Hanover23 min
Jun 20, 3:27 PM EDTSpecial Weather StatementILMColumbus63 min
Jun 20, 3:29 PM EDTSpecial Weather StatementILMColumbus61 min
Jun 20, 3:35 PM EDTSpecial Weather StatementILMNew Hanover55 min
Jun 20, 5:24 PM EDTSpecial Weather StatementILMColumbus51 min
Jun 20, 5:51 PM EDTSpecial Weather StatementILMPender39 min
Jun 20, 6:33 PM EDTSpecial Weather StatementILMNew Hanover42 min
Jun 20, 6:43 PM EDTAreal Flood AdvisoryILMBrunswick42 min
Jun 20, 7:16 PM EDTSpecial Weather StatementILMNew Hanover59 min

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.